Katrina Claghorn, MS, RD
Ultima Vez Modificado: 3 de febrero del 2002
Dear OncoLink "Ask The Experts,"
My mom was diagnosed with breast cancer a year ago in July. She underwent an axillary dissection along with a lumpectomy. She had aggressive chemotherapy for 9 months. She has been on Tamoxifen for about 3 months. She has gained about 65lbs since she had started the chemo. She went from a size 8 to a size 16. I would like to know how she is gaining so much weight and what we could do or whom we can talk to so we can make her better? Is it from the medications, or is it a side effect from the chemo. We have had blood work done and she has no cancer, no diabetes, and no lyme disease. We are stuck. She does not over eat so that is not the problem either. Please could you help us find the solution? Or give me someone who can help. We have gone to the primary doc, oncologist and the surgeon that did her surgery. None of them have any idea what is going on, they all say she is healthy.
Katrina Claghorn, MS, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
We are still trying to pin point the cause for the weight gain that often occurs in women who have received chemotherapy. Research has found that overeating is not a cause, but lack of activity may be a factor. (J Clin Oncol 2001;19:2367-2368,2381-2389). Loss of muscle and an increase in body fat may contribute to weight gain by lowering the metabolism.
Your mother should see a registered dietitian to have her diet and nutrition status assessed. The dietitian would review her medical history, medications, and food intake to determine if other factors may be contributing to the weight gain. She may be unknowingly consuming more calories than she is burning. The dietitian would also instruct her on a diet that would encourage weight loss. Exercise, especially strength training which develops muscle, is critical in this effort. However, have a physical therapist review any exercise regimen if you have had surgery for the breast cancer.
Dec 12, 2012 - Excess nutrients associated with menopausal weight gain are deposited into the breast tumors of rats who were already obese before menopause, but the tumors can regress after treatment with an insulin sensitizer, according to a study published online Dec. 7 in Cancer Research.